Newly diagnosed PMR & GCA 20/9/16

Started on 60mg pred for two weeks and now to 50. CRP 55 down to 5 in a week.Last Thursday evening began severe gastric symptoms; upper and lower abdo pain radiating to kidney area. No diarrhoea or vomiting. Woken from sleep both Thurs and Fri night. Went to A&E Saturday a.m. No urine infection CRP 28 other markers slightly raised. Dr queried gallstones. Given Omeprazole and Buscopan. Pain and discomfort not really settling and two episodes of diarrhoea during the night. As I don't think this is particularly food related the only changes to other medication is stronger eye drops for glaucoma as pred has dramatically raised eye pressure.

What is happening? I am so new to this I feel a bit overwhelmed, particularly after there weeks of feeling so very well at long last. Are gastric symptoms common? Have read about live yoghurt and Manuka honey which will try. Has anyone else experience of GCA and glaucoma?

5 Replies

oldestnewest
  • Hi MisOg50,

    Sorry to hear you are going through a rough time. Omeprazole is usually prescribed along side Pred right from beginning - although many prefer not to take and swear that yogurt works just as well in protecting the digestive tract. Maybe you are just unlucky and more susceptible to this side effect of Pred, however it does seem very extreme, are you sure it can't be attributed to anything else?

    It's also the Pred which can induce high eye pressures associated with Glaucoma. As you said 'stronger eye drops' does that imply you already had Glaucoma pre GCA? Not aware that there is a particular connection per se, only that steroids can increase the pressures, but in that scenario as you reduce the Pred, so should the pressures decrease.

    Sorry can't be more helpful.

  • Thanks for the reply DorsetLady. After my whole body transplant from Pred three weeks ago I have been feeling invincible physically and mentally so hopefully this is an unrelated blip as I would have expected symptoms much sooner. I already have glaucoma, atrial fibrillation and heart failure and take digoxin, bisoprolol and an anticoagulant.

    Hopeful of getting to my local group meet up tomorrow. It's going to be a learning curve.

  • Yep, unfortunately it is! But good that you've got a local group, sure you will gain a lot of knowledge -and support from them, and their stories.

    Re your question about ringing Rheumy in between appointments- if you need to then you do. Obviously if your GP can help then good, but particularly with GCA you sometimes need the Rheumy's advice.

  • Celtic on this forum had vomiting as a symptom of GCA - and if you have a large vessel vasculitis affecting your abdomen (which is possible) it could cause such symptoms (just a possibility, not saying it is). Had you already been taking omeprazole BEFORE this episode started? Are you still taking it?

    Have you been seen by your rheumatologist? The rising CRP suggests it is possible the inflammation is rising again now you have reduced from 60 to 50mg. He must be included in this diagnosis and soon.

    And a rather long shot is outlined in this article which I've just quoted to someone else:

    bjo.bmj.com/content/84/11/1...

    hepatitis would cause at least some of those symptoms.

  • Thanks for replying PMRpro

    No gastric problems in the past generally but three months ago - pre diagnosis and with former GP - was prescribed Omeprazole for heart burn for a short time. Was effective. Not taken again until Saturday when prescribed by A&E. Stopped taking last night. Also stopped Mebeverin taken at same time. Only calcium , D3 and Allendronic Acid given at diagnosis.

    Saw rheumatologist 30/9/16 next app December. Have a phone consult with GP on Thursday. Is it usual to contact rheumatologist between apps?

You may also like...